Illinois, 2008

Tornado and Hail in Illinois, June 12 to 13, 2008

June 12 to 13, 2008 · NWS LOT · 23 events in 9 counties and zones

Strong to severe thunderstorms moved across northern Illinois during the late evening of June 12th and the early morning of June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$262,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northern Illinois during the late evening of June 12th and the early morning of June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 12, 11:29 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 11:29 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1229 PM CDT THU JUN 12 2008

.DISCUSSION...
1228 PM CDT

MESOSCALE UPDATE...

CONVECTIVE EVOLUTION OVER THE NEXT 6 TO 9 HOURS STILL A BIT MURKY.
ONE SHORTWAVE CONTINUES TO LIFT NORTH INTO THE UPPER LAKES WITH
SUFFICIENT FORCING IN THE RIGHT ENTRANCE REGION OF DEPARTING 120KT
H25 JET SUPPORTING A CONTINUATION OF SCATTERED CONVECTION IN WARM
CONVEYOR BELT FROM WI SW INTO EASTERN IA/NW IL. TO THE EAST OF
THIS AREA OF SHOWERS/EMBEDDED THUNDER NEARLY FULL SUNSHINE IS
ALLOWING FOR RAPID DESTABILIZATION TO TAKE PLACE ACROSS MUCH OF
THE FORECAST AREA WITH TEMPS CLIMBING INTO THE MID/UPPER 80S AND
DEWPOINTS CLIMBING THROUGH THE 60S TOWARD 70F.

BOTH OBJECTIVE ANALYSIS DATA AND MODIFYING MORNING RAOBS FOR
CURRENT CONDITIONS SUGGESTS THAT MLCAPES HAVE RISEN TO NEARLY 2000
J/KG OVER OUR WESTERN CWA WITH LITTLE INHIBITION REMAINING. WHILE
BACKED FLOW OVER THE MORE STABLE REGIONS OF NW IL/EASTERN IOWA IS
RESULTING IN MASS LOW LEVEL DIVERGENCE ALONG THE WESTERN EDGE OF
THE INSTABILITY AXIS...IT IS POSSIBLE THAT THE ELEVATED CONVECTION
DEVELOPING AS A RESULT OF THE UPPER FORCING COULD BECOME ROOTED
IN THE INCREASINGLY UNSTABLE BOUNDARY LAYER AND EVENTUALLY
INTENSIFY THIS AFTERNOON.

MODERATE DEEP LAYER SHEAR IS ALREADY IN PLACE ACROSS THE CWA WITH
88D VWP INDICATING UPWARDS OF ABOUT 30KT OF 0-6KM SHEAR...HOWEVER
JUST TO THE WEST...SHEAR RAMPS UP QUICKLY CLOSER TO THE CORE OF
THE STRONGER WINDS ALOFT. AS THE LARGE CUT OFF LOW AND UPPER JET
SLOWLY MIGRATE EASTWARD LOOK FOR SHEAR PROFILES TO BECOME
INCREASINGLY FAVORABLE FOR ORGANIZED CONVECTION INCLUDING
SUPERCELLS AS THE AFTERNOON AND EVENING WEAR ON.

OTHER AREA WE WILL BE MONITORING FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON IS EASTERN IA INTO N MISSOURI WHERE STRONGER LOW LEVEL
CONVERGENCE IS TAKING PLACE NEAR THE SFC FRONT. STRONG LOW LEVEL
CONVERGENCE AND THE APPROACH OF SUBTLE SHORTWAVE OVER THE SOUTHERN
PLAINS AT MIDDAY SHOULD LEAD TO A GRADUAL INTENSIFICATION OF
CONVECTION NEAR THE FRONT. MORE LIMITED HEATING HAS RESULTED IN
MUCH MORE MODEST INSTABILITY AND CONVECTION MAY NOT DEVELOP AS
EXPLOSIVELY IN THIS AREA...THOUGH VERY STRONG SHEAR PROFILES AND
MODEST INSTABILITY COULD ALLOW CONVECTION TO GRADUALLY INTENSIFY
AND BECOME SEVERE LATER THIS AFTERNOON.

GIVEN UNCERTAINTIES REGARDING CONVECTIVE EVOLUTION THE CONVECTIVE
MODE IS HARD TO PREDICT THIS EVENING. HOWEVER...LOW LEVEL JET IS
PROGGED TO INCREASE TO AROUND 50KT...SENDING BACKGROUND 0-1KM SRH
SOARING INTO THE 200+ M2/S2. GIVEN VERY MOIST BOUNDARY LAYER AND
PROGGED DRAMATIC INCREASE IN LOW LEVEL SHEAR THIS EVENING...THERE
COULD BE A POTENTIAL WINDOW OF OPPORTUNITY FOR TORNADOES THIS
EVENING BEFORE CONVECTION BECOMES ROOTED ABOVE THE BOUNDARY
LAYER. SHOULD ANY STORMS REMAIN DISCRETE EARLY THIS
EVENING...THERE WOULD BE A POTENTIAL FOR STRONGER TORNADO GIVEN
FORECAST VERY FAVORABLE THERMODYNAMIC AND KINEMATIC ENVIRONMENT
EARLY THIS EVENING...ESPECIALLY OVER OUR WESTERN CWA.

IZZI

&&

.PREV DISCUSSION...

255 AM...FORECAST CONCERNS THIS MORNING INCLUDE SVR POTENTIAL...
MAINLY ACROSS THE NORTHWEST CWA AND NEW FLOODING POTENTIAL ACROSS
THE NORTHERN CWA. CONVECTION FROM NORTHERN MO THROUGH IA INTO MN
BEGINNING TO SLOW ITS EASTWARD PROGRESSION EARLY THIS MORNING AS
INDIVIDUAL CELLS LIFT MORE NORTHERLY. EXPECT THIS TREND TO CONTINUE
AND SHOULD SEE SOME WEAKENING THROUGH SUNRISE. FAIRLY CONFIDENT MOST
OF THIS ACTIVITY WILL STAY WEST OF THE CWA THRU MID MORNING BUT HAVE
MAINTAINED LOW CHANCE POPS ACROSS THE FAR NORTHWEST AS SOME ISOLATED
SHOWERS POSSIBLE.

WINDS HAVE TURNED SOUTH/SOUTHEAST OVERNIGHT ALONG WITH DEWPOINTS
DRYING OUT SOME...INTO THE 50S. EVENTUALLY MOISTURE DOES RETURN WITH
DEWPOINTS BACK INTO THE MID/UPPER 60S BY AFTERNOON BUT HIGHEST
MOISTURE MIGHT END UP BEING JUST AHEAD OF THE FRONTAL BOUNDARY LATER
THIS AFTERNOON WHICH WILL LIKELY LIMIT CONVECTIVE ACTIVITY TO CLOSE
TO THE FRONT...WHICH BY LATE AFTERNOON IS ROUGHLY WEST OF AN ORD/PNT
LINE. SHEAR PROFILES CERTAINLY SHOW POTENTIAL FOR SUPERCELLS AT
LEAST INITIALLY...BEFORE WINDS ALOFT TURN MORE UNIDIRECTIONAL WITH
SPEEDS DECREASING. THIS SUGGESTS THAT AS THE EVENING GOES ON...SVR
THREAT WILL TURN INTO A HEAVY RAIN THREAT WITH THE POSSIBILITY OF
TRAINING ACROSS PARTS OF NORTHERN IL. PRECIPITABLE WATER VALUES
THROUGH MUCH OF THE EVENING ARE CLOSE TO 2 INCHES...THEN DROP OFF
OVERNIGHT. WITH NUMEROUS RIVERS/STREAMS/CREEKS ALREADY IN FLOOD
ALONG WITH SATURATED SOILS...IT WON/T TAKE MUCH MORE RAIN ESPECIALLY
IF IT COMES DOWN QUICKLY TO CAUSE NEW FLOODING AND/OR FLASH
FLOODING. SO WILL BE ISSUING A FLASH FLOOD WATCH FOR THE NORTHWEST
CWA INCLUDING LAKE COUNTY IL WHERE THE DES PLAINES CONTINUES WELL
ABOVE FLOOD STAGE. STORM TOTAL RAINFALL AMOUNTS IN THE WATCH AREA
LIKELY 1-2 INCHES WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE.

ACTIVITY LIKELY TO MAKE LITTLE EASTWARD PROGRESS AGAIN TONIGHT AND
WILL ONLY HAVE CHANCE POPS ACROSS THE FAR SOUTHEAST CWA AND WHILE
PRECIP MAY ALSO BE DISSIPATING OVERNIGHT...HAVE OPTED TO BUMP POPS
BACK TO LIKELY FOR THE REST OF THE CWA OVERNIGHT. MODELS BRING
ANOTHER IMPULSE/SHORT WAVE ACROSS THE AREA FRIDAY. MODELS INDICATED
SOMETHING SIMILAR TO THIS PAST MONDAY WHICH NEVER MATERIALIZED...AT
LEAST WITH ANY HVY PRECIP. HAVE BUMPED POPS UP TO LIKELY ACROSS THE
FAR SOUTHEAST WHERE RAINFALL AMOUNTS MAY APPROACH AN INCH BUT THIS
WILL NEED TO BE WATCHED WITH LATER FORECASTS TO SEE THIS IF TRENDS
FURTHER SOUTH.

HIGH TEMPS TODAY LIMITED BY CLOUD COVER AND THEN PRECIP ACROSS THE
NW. EXPECT CLOUDS TO THIN FOR AT LEAST FILTERED SUNSHINE THROUGH
EARLY AFTERNOON. TEMPS STARTING FROM THE UPPER 60S WITH A DRIER
AIRMASS...THINK 90 SOUTH TO UPPER 80S NORTH IS QUITE REASONABLE...
ONLY MID 80S TOWARD RFD. LOW TEMPS TONIGHT TRICKY AND STAYED ON THE
MILD SIDE OF GUIDANCE...MID/UPPER 60S. NO SIGNIFICANT CHANGES TO
TEMPS AFTER TONIGHT.

UPPER TROUGH SETS UP OVER THE LAKES FRIDAY NIGHT AND SATURDAY THEN
FLATTENS SOME SUNDAY INTO MONDAY. BUT VARIOUS SHORT WAVES RIDING
THROUGH THE LOWER LAKES WILL LIKELY MEAN AT LEAST THE CHANCE OF
SHOWERS AND A FEW THUNDERSTORMS BOTH SATURDAY AND SUNDAY AFTERNOONS
BUT NO SIGNIFICANT CHANGES FROM THIS DISTANCE. CMS

&&

.AVIATION...
635 AM CDT

CONCERN THIS TAF ISSUANCE FOCUSING ON TIMING OF TSTMS INTO RGN LATER
TDY/THIS EVENING. CONFIDENT IN KEEPING FCST DRY AND VFR THRU AT
LEAST 18Z AS CURRENT ZONE OF CONVECTION TO W IS LINED UP FAIRLY
PARALLEL TO MEAN MID LVL WIND.  IN ADDITION...NOSE OF AXIS OF LLVL
JET FEEDING TSTM COMPLEX OVR ERN IA HAS ALSO BEEN LIFTING NEWD
OVERNIGHT.  EXPECT THIS CONVERGENT AREA TO TURN TO A MORE NLY
MOVEMENT AS MEAN WIND ALSO BACKS TO A DUE SLY FLO OVR MN/WI.  LONG
AND SHORT OF THIS IS THAT EWD PROGRESSION OF THESE STORMS WILL BE
VERY SLOW AND ONLY EFFECT THRU MRNG HRS WILL BE OVC FROM ANVIL
CANOPY. SOME LWR CONVECTIVE BASES NR 6 THSD FT CURRENTLY OBSERVED
OVR NRN IL SHOULD DSIPT DIURNALLY BY LATE MRNG.  SOMEWHAT BETTER EWD
MOVEMENT OF CONVECTIVE ZONE EXPECTED HEADING INTO THIS EVENING
AS SATLT IMAGERY AND GUIDANCE SUGGEST WEAK SHRT WAVE OVR ERN CO
WILL ROTATE EWD...THEN NEWD ACROSS CNTRL PLAINS AND INTO UPR MS VLY
BY 06Z.  THIS FEATURE WILL ZIP ALG PERIPHERY OF STGR MID LVL FLOW
ASSD WITH DEEP CYCLONE ALG ND/SASK BORDER.  THESE ADDED DYNAMICS
SHOULD PUSH FRONTAL SYS EWD SO THAT CONVECTION IS LIKELY TO REFIRE
FURTHER E...REACHING RFD AREA DURG LATE AFTN.  STORMS THEN TO
CONTINUE EWD INTO NERN IL/NWRN IND BY 06Z.  WILL MAINTAIN VCTS
ARND TIME OF MAX HEATING AS SOUNDINGS FCST TO BCM QUITE UNSTABLE.
BY 00Z GFS FCST SOUNDINGS HAVE CAPES UPWARDS OF 2700 J/KG OVER RGN.
THIS COULD BE ENUF TO TRIGGER LESS ORGANIZED SCT TSTMS DURG MID-LATE
AFTN IN ADVANCE OF MORE CONCENTRATED AREA OF STMS EXPECTED LATER
THIS EVENING.

SSELY SFC WINDS TO INCR THIS MRNG AS PRESSURE GRADIENT ARND LARGE
LOW TO NW TIGHTENS. GUSTS TO 25 KTS ALSO LIKELY...PARTICULARLY IF
ANVIL BLOW OFF THINS ENUF TO ALLOW STGR SFC HEATING.  WINDS EXPECTED
TO BCM MORE SLY LATE THIS AFTN AND TNGT AS COLD FRONT APCHS FROM
NW.

MERZLOCK

&&

.MARINE...
130 AM CDT

WEAK FRONTAL BOUNDARY AND LOCAL LAKE BREEZES OF EARLIER ON WEDNESDAY
HAVE ALL BUT WASHED OUT AS THE FLOW ACROSS THE WESTERN GREAT LAKES
REGION IS NOW DOMINATED BY CIRCULATION AROUND A LARGE LOW PRESSURE
LOCATED OVER NORTH DAKOTA AND WESTERN MINNESOTA.

AS THE SURFACE PRESSURE GRADIENT TIGHTENS ACROSS LAKE MICHIGAN IN
ADVANCE OF AN APPROACHING COLD FRONT...BROAD SOUTHEAST FLOW WILL
INCREASE ACROSS THE LAKE TODAY. THIS COLD FRONT WILL REACH THE WEST
SHORE OF THE LAKE BY MIDNIGHT TONIGHT...THEN SWEEP ACROSS THE LAKE
FROM WEST TO EAST DURING THE OVERNIGHT AND INTO FRIDAY MORNING.
BROAD WESTERLY FLOW WILL THEN PERSIST SATURDAY INTO SUNDAY AS A
RIDGE OF HIGH PRESSURE BUILDS FROM THE CENTRAL PLAINS INTO THE OHIO
VALLEY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BOONE-DE KALB-KANE-
     LAKE IL-LEE-MCHENRY-OGLE-WINNEBAGO COUNTIES.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 12, 10:10 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1110 AM CDT THU JUN 12 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1110 AM CDT THU JUN 12 2008 /1210 PM EDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    VERY HEAVY DOWNPOURS WHICH COULD RESULT IN FLASH FLOODING.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL TO THE SIZE OF HALF DOLLARS.
    POSSIBLY A TORNADO.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL ILLINOIS EARLY
  THIS AFTERNOON...MAINLY NORTHWEST OF A MENDOTA TO MCHENRY LINE.

  THUNDERSTORMS...WITH A GREATER POTENTIAL FOR SEVERE
  WEATHER...WILL MOVE INTO NORTH CENTRAL ILLINOIS LATE THIS
  AFTERNOON OR THIS EVENING...SLOWLY SPREADING EASTWARD ACROSS THE
  OUTLOOK AREA TONIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL ILLINOIS EARLY
  THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHWARD
  AWAY FROM THE AREA. THE SEVERE POTENTIAL WITH THESE
  THUNDERSTORMS IS EXPECTED TO BE QUITE LIMITED.

  ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG A SLOW
  MOVING COLD FRONT OVER EASTERN IOWA LATER THIS AFTERNOON AS AN
  UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS MOVES INTO THE
  REGION. CURRENT INDICATIONS ARE THAT MODERATELY STRONG
  INSTABILITY AND STRONG WINDS ALOFT WILL BE IN PLACE SO SOME OF
  THE THUNDERSTORMS WILL LIKELY BECOME SEVERE.

  INITIALLY THE SEVERE WEATHER THREAT WILL LIKELY BE HAIL WITH A
  TRANSITION TO DAMAGING WINDS AND HEAVY RAINFALL DURING THE
  EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE AND STRONG WINDS
  NEAR THE SURFACE...THERE WILL BE SOME POTENTIAL FOR A TORNADO OR
  TWO AS WELL THIS EVENING...ESPECIALLY NORTHWEST OF A CHICAGO TO
  PONTIAC LINE.

  THE VERY MOIST AIRMASS AND RELATIVELY SLOW PROPAGATION OF STORMS
  COULD ALSO RESULT IN A POTENTIAL FOR LOCALLY VERY HEAVY RAINFALL
  WHICH COULD RESULT IN FLASH FLOODING.

  ALSO...PORTIONS OF THE DES PLAINES...FOX...PECATONICA AND ROCK
  RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE SLOW MOVING FRONTAL BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST
  ACROSS THE AREA FRIDAY. THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO
  DEVELOP BY FRIDAY AFTERNOON. A FEW SEVERE STORMS ARE POSSIBLE
  MAINLY SOUTH OF A VALPARAISO TO PONTIAC LINE. HEAVY RAIN IS ALSO
  POSSIBLE ACROSS THIS AREA.

  THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON
  THROUGH MONDAY EVENING.

  PORTIONS OF THE DES PLAINES...FOX...PECATONICA AND ROCK RIVERS
  WILL REMAIN IN FLOOD. ADDITIONAL FLOODING IS POSSIBLE FROM HEAVY
  RAINFALL TONIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON OR THIS
  EVENING OVER NORTH CENTRAL ILLINOIS...AND MAY BE NEEDED TONIGHT
  OVER THE REMAINDER OF THE OUTLOOK AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-131615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1110 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS
WILL BECOME MORE NUMEROUS TONIGHT. SOME OF THE STORMS MAY PRODUCE
WIND GUSTS ABOVE 35 KNOTS AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON
THROUGH MONDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1110 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS
WILL BECOME MORE NUMEROUS TONIGHT. SOME OF THE STORMS MAY PRODUCE
WIND GUSTS ABOVE 35 KNOTS AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON
THROUGH MONDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 36 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
June 12, 12:48 PM CST
Where
Du Page County, (Dpa)dupage Co Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

A wind gust to 70 mph was measured at the West Chicago/Dupage Airport.

Thunderstorm Wind, Lee

When
June 12, 10:45 PM CST
Where
Lee County, Harmon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.720, -89.550

Trees were blown down.

Thunderstorm Wind, Lee

When
June 12, 10:47 PM CST
Where
Lee County, 0.42 mi WSW of Dixon Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.828, -89.458

Trees were blown down along Route 52, east of Dixon.

Thunderstorm Wind, Ogle

When
June 12, 11:00 PM CST
Where
Ogle County, Rochelle
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.920, -89.070

About a dozen big trees were blown down along with 20 to 30 smaller trees. Numerous tree limbs and power lines were also blown down. Part of the roof of a dealership was blown off. A semi-trailer was blown over on Interstate 39.

Thunderstorm Wind, De Kalb

When
June 12, 11:05 PM CST
Where
De Kalb County, 2.2 mi SE of Fairdale
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.077, -88.900

The roof of a one story house was completely blown off and the east wall of the house was also blown down on Irene Road, about 2 miles south of Route 72. Trees were also blown down.

Thunderstorm Wind, De Kalb

When
June 12, 11:05 PM CST
Where
De Kalb County, 1.93 mi S of Shabbona to 1.89 mi WNW of Shabbona Grove
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.742, -88.876

Numerous trees, some 60 feet tall, were broke off around 10 feet above the ground. Most of the trees were 1 to 2 feet in diameter. The path of tree damage was in the southwest part of Shabbona Lake State Park.

Thunderstorm Wind, De Kalb

When
June 12, 11:07 PM CST
Where
De Kalb County, 2.08 mi S of Malta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.900, -88.872

A semi truck was blown over near mile marker 86 on Interstate 88.

Thunderstorm Wind, La Salle

When
June 12, 11:08 PM CST
Where
La Salle County, Mendota
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -89.120

Wind gusts to 60 mph were estimated in Mendota.

Thunderstorm Wind, McHenry

When
June 12, 11:23 PM CST
Where
McHenry County, Marengo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Four inch diameter tree limbs were blown down.

Thunderstorm Wind, Kane

When
June 12, 11:30 PM CST
Where
Kane County, 1.67 mi ESE of Kaneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.822, -88.489

A tree was blown down near Seavey and Lorang Roads.

Tornado, Boone

When
June 12, 11:30 PM CST to 11:38 PM CST
Where
Boone County, 1.2 mi E of Irene to 3.07 mi SW of Garden Prairie
Rating
EF1
Path length
6.2 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.172, -88.877

A tornado touched down southwest of the intersection of Bloods Point Road and Stone Quarry Road. The tornado snapped and uprooted trees and damaged or destroyed farm buildings. The tornado moved northeast and crossed Pearl Street where a hay barn collapsed and a large grain bin was damaged. The tornado passed over Route 4 near Huber Road then finally lifted southwest of Interstate 90 near Fruit Farm Road.

Hail, Kane

When
June 12, 11:34 PM CST to 11:36 PM CST
Where
Kane County, 0.75 mi E of Starks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.082, -88.456

Nickel size hail was reported near Route 20 and Route 47.

Thunderstorm Wind, Kane

When
June 12, 11:35 PM CST
Where
Kane County, 1 mi W of Hampshire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -88.549

A tree was blown down blocking a road.

Thunderstorm Wind, McHenry

When
June 12, 11:35 PM CST
Where
McHenry County, 1.35 mi NNE of Crystal Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.248, -88.321

Trees and power lines were blown down at Route 176 and Walkup Avenue.

Thunderstorm Wind, Kane

When
June 12, 11:35 PM CST
Where
Kane County, 0.75 mi E of Starks
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.082, -88.456

A wind gust to 66 mph was measured near Route 20 and Route 47.

Thunderstorm Wind, McHenry

When
June 12, 11:35 PM CST
Where
McHenry County, 0.4 mi SW of Crystal Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.227, -88.337

An 80 foot tall tree was blown down near Everett Avenue. The tree severely damaged a garage with minor damage to its contents, including two motorcycles and a pickup truck. Numerous tree limbs were blown down across Crystal Lake.

Thunderstorm Wind, Kane

When
June 12, 11:37 PM CST
Where
Kane County, 0.56 mi NW of Virgil
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.956, -88.537

A tree was blown down onto a police car at Route 64 and Meredith Road.

Thunderstorm Wind, Kane

When
June 12, 11:39 PM CST
Where
Kane County, 1.76 mi NNW of Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.103, -88.316

Multiple tree limbs were blown down near Route 72 and Carrington Drive.

Thunderstorm Wind, McHenry

When
June 12, 11:55 PM CST
Where
McHenry County, 1.21 mi NNW of Cary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.217, -88.238

Numerous tree limbs were blown down and a utility pole was snapped in half.

Thunderstorm Wind, Kane

When
June 13, 12:00 AM CST
Where
Kane County, 0.25 mi NNE of Geneva
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.883, -88.298

Several trees and tree limbs were blown down along Chalmers Street. One large tree was completely uprooted. Other tree limbs and power lines were blown down across the east side of Geneva. A van on Nebraska Street lost its back window when hit by a tree limb and a man in his 20s was hit in the head by the tree limb, requiring 20 stitches.

Thunderstorm Wind, Kane

When
June 13, 12:00 AM CST
Where
Kane County, 0.57 mi SE of Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.844, -88.313

A large tree limb fell onto the roof of a house causing minor damage.

Thunderstorm Wind, Lake

When
June 13, 12:10 AM CST
Where
Lake County, 1.19 mi SSE of Deerfield Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.153, -87.915

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Kane

When
June 13, 11:12 PM CST
Where
Kane County, 1.84 mi S of Maple Park
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.873, -88.601

A semi truck was blown over near mile marker 101 on Interstate 88.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99971, 99937, 109781, 99939, 99973, 111455, 99941, 99968, 99970, 99965, 111431, 99936, 99946, 99948, 99969, 109804, 99953, 99955, 99962, 109796, 109813, 99967, 99945.